MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Stretched (1601); Unraveled Material (1664); Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: equipment officer.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of a retracta detachable embolization coil for an unknown procedure.When the operator retracted the coil in order to change its position, the delivery wire unraveled.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Correction: this report is being sent to indicate the complaint event is not reportable.Upon further investigation, this event is not reportable.There is no information confirming device malfunction or serious injury.The user indicated the patient experienced negligible harm as a result of this event.A review of risk documentation does not indicate that this event is likely to cause serious injury if it were to reoccur.As there are no recorded incidences of serious injury due to the complaint event, and it is not likely that serious injury would result if the event were to recur, per 21cfr part 803.50 the complaint event is considered not reportable.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: upon further review, event is reportable under fda 21 cfr part 803 as it meets the criteria for a reportable product malfunction.Investigation ¿ evaluation: it was reported an unknown patient required placement of a retracta detachable embolization coil for an unknown procedure.When the operator retracted the coil in order to change its position, the delivery wire unraveled.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Reviews of the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot and related subassembly lots revealed no recorded non-conformances relevant to the failure mode.A complaint history search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ product recommendations: - ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: "6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.7.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.Note: it may be possible to perform a test injection of contrast media using a tuohy-borst sidearm adapter while the delivery wire is in the catheter.Note: if the size of the coil is not correct, gently remove the entire delivery wire and coil.Do not use the coil again.8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after coil detachment." how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." based on the available information, no product returned, and the results of the investigation, the root cause for this event is traced to the user for an unintended use error.As the device was not returned, it is unknown what unraveled.It is possible the delivery wire separated, or the coil unraveled.The customer said it was a user error.After communication with the global product manager, he believes the part that unraveled is the detachment zone on the delivery wire.It is possible the user used excessive manipulation or force during the initial deployment and retraction.The ifu states ¿advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.¿ in addition, ¿if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.¿ the appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key10268005
Report Number1820334-2020-01296
Device Sequence Number2617380
Product Code KRD
UDI-Device Identifier10827002341972
UDI-Public(01)10827002341972(17)211005(10)7282894
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-6
Device Lot Number7282894
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer08/25/2020
05/29/2024
Initial Report FDA Received Date07/13/2020
Supplement Report FDA Received Date09/03/2020
06/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown